The Diabetes Forum Support Community For Diabetics Online banner
1 - 11 of 11 Posts

·
Registered
Joined
·
3 Posts
Discussion Starter · #1 ·
Hi! I just became a member and have been experiencing some shoulder tendinitis about a month after I started taking Metformin. I was diangosed last February 2010 and my left shoulder began to bother me a few months after consistently taking Metformin. Now my right shoulder is starting to cause me pain in exactly the same way and I know I didn't aggrevate it doing any kind of activity.

Has anyone else experienced this type of side effect to the drug Metformin or Altease.

My shoulder has been diagnosed as inflammation to the sheath area that actually is part of the bicep that attaches to your shoulder.

Any help would be appreciated.
 
G

·
welcome Redbear :) I'm not sure about metformin causing that sort of side effect? But to be honest I wouldn't be surprised if it is your body not happy with it. I have had plenty of experience with adverse side effects to drugs lately... and metformin was one of them. My experience with metformin was that it caused constant GI side effects... I've been off it for a few years now. I've been diagnosed with functional dyspepsia this year and I can't help wondering whether or not I would even have this if I wasn't placed on metformin and kept on it for over 5 years (my stomach was fine prior to taking this drug). If I was you I would be discussing your concern further with your doc as it sounds like it needs to be investigated. Keep us posted on how you're doing.
 

·
Registered
Joined
·
3 Posts
Discussion Starter · #3 ·
welcome Redbear :) I'm not sure about metformin causing that sort of side effect? But to be honest I wouldn't be surprised if it is your body not happy with it. I have had plenty of experience with adverse side effects to drugs lately... and metformin was one of them. My experience with metformin was that it caused constant GI side effects... I've been off it for a few years now. I've been diagnosed with functional dyspepsia this year and I can't help wondering whether or not I would even have this if I wasn't placed on metformin and kept on it for over 5 years (my stomach was fine prior to taking this drug). If I was you I would be discussing your concern further with your doc as it sounds like it needs to be investigated. Keep us posted on how you're doing.
Thanks onlymep for your advice.
I appreciate it.
I will speak to my doctor about this. Sorry to hear about your dyspepsia diagnosis. It's incredible the number of possible side effects to a drug. I will keep looking into this. Thanks again for your help
 
G

·
Thanks onlymep for your advice.
I appreciate it.
I will speak to my doctor about this. Sorry to hear about your dyspepsia diagnosis. It's incredible the number of possible side effects to a drug. I will keep looking into this. Thanks again for your help
you're welcome :) I'm sure others here will have more advice for you. And yes I agree that it's incredible what side effects drugs can give you. I've been having a rough trot as with this diagnosis I got in March I was placed on 3 types of drugs to control symptoms for it. One of the drugs is in fact an anti-depressant... I've now been trialled on 3 anti-depressant drugs to date and I've reacted to all of them. The first one made my diabetic hypos last for hours; the second one caused anxiety attacks, nerve pain, heart racing, pins & needles, etc.; the third one caused nerve pain, made me go suicidal suddenly, pins & needles, etc. Now my specialist wants to see me asap because I'm having such bad side effects. I have to admit the psych espisode this Tues scared me, I was screaming for help because I went ice cold and my head felt huge and my head and face had pins & needles, plus I was wondering why I exist and thinking about injecting all of my bolus insulin into me.... I was shaking for hours afterwards. Drugs that interfere with your brains chemistry are scary... and it's supposed to be making my stomach better. So yes, nothing surprises me about drugs anymore. I'm a little cynical now... not quite sure what to do.
 

·
Registered
Joined
·
3 Posts
Discussion Starter · #5 ·
you're welcome :) I'm sure others here will have more advice for you. And yes I agree that it's incredible what side effects drugs can give you. I've been having a rough trot as with this diagnosis I got in March I was placed on 3 types of drugs to control symptoms for it. One of the drugs is in fact an anti-depressant... I've now been trialled on 3 anti-depressant drugs to date and I've reacted to all of them. The first one made my diabetic hypos last for hours; the second one caused anxiety attacks, nerve pain, heart racing, pins & needles, etc.; the third one caused nerve pain, made me go suicidal suddenly, pins & needles, etc. Now my specialist wants to see me asap because I'm having such bad side effects. I have to admit the psych espisode this Tues scared me, I was screaming for help because I went ice cold and my head felt huge and my head and face had pins & needles, plus I was wondering why I exist and thinking about injecting all of my bolus insulin into me.... I was shaking for hours afterwards. Drugs that interfere with your brains chemistry are scary... and it's supposed to be making my stomach better. So yes, nothing surprises me about drugs anymore. I'm a little cynical now... not quite sure what to do.
Man- it sounds like you have had some nasty side effects to the drugs you're on. Now that you are taking insulin, you don't need to be on Metformin right? I am a relative new diabetic and am still learning about it all. Anyway- thanks for sharing your experience with me. Good luck with getting the right mix of drugs that works for you
 
G

·
Man- it sounds like you have had some nasty side effects to the drugs you're on. Now that you are taking insulin, you don't need to be on Metformin right? I am a relative new diabetic and am still learning about it all. Anyway- thanks for sharing your experience with me. Good luck with getting the right mix of drugs that works for you
I'm not on metformin anymore because I reacted to it. Also they found out oral meds won't work on me anymore because my pancreas no longer produces enough insulin for my needs (beta cell damage). I'm on insulin only now. Although you will find that there are forum members here that are still on metformin whilst on insulin because metformin is also used to treat insulin resistance. As it turns out I'm not insulin resistant like they first thought I was... I just don't have enough of it to keep my BGLs normal. My insulin dosage is quite low according to my endo. It's certainly all a balancing act... I hope metformin works for you and that it's not the cause of your shoulder problems. If it is, your doc will make suggestions about other oral meds you could try. Keep us posted. :D
 

·
Registered
Joined
·
13 Posts
There is actually a condition referred to as "frozen shoulder" (also known as adhesive capsulitis) that sounds similar to what you describe. The condition is apparently more prevalent in persons with diabetes. A search on Google will bring up lots of good sites, some of which are fairly reputable.
 

·
Registered
Joined
·
24,394 Posts
Now that you are taking insulin, you don't need to be on Metformin right?
Hello & welcome, Redbear. Metformin treats an entirely different aspect of diabetes than does insulin. When people reach a stage where their own insulin production is insufficient for their needs (this is called insulin deficiency), exogenous insulin is required by injection. But when people cannot properly process the insulin that IS available, it's called insulin resistance, and metformin reduces it - metformin helps cells access the insulin that's already available, and does it without further damage to the pancreas. There is a term known as "double diabetes" with describes people who have both insulin deficiency AND insulin resistance. These are the ones who benefit greatly from using both exogenous insulin AND metformin.
 

·
Registered
Joined
·
3,024 Posts
Hello Redbear, Metformin is the most common type 2 diabetes medication and is considered to be very safe for almost all users. There is a very small percentage of users who have very bad reactions, and there is a large percentage who experience indigestion and GI problems. Those minor side effects are almost always temporary. It can take as much as 3-6 weeks for users to completely adjust to Metformin. I am a type 1 with insulin resistance and need a type 2 med. I am currently using Metformin. It has not given me any problems, not even the minor ones.

Richard
 

·
Registered
Joined
·
4,368 Posts
I am on the maximum dose of metformin 2550. I have had some slight side effects but nothing major. Many of us do take a B 12 supplement because metformin is known to deplete it. Many diabetics seem to have frozen shourlder, carpel tunnel , tennis elbow, etc. I'm not sure if it is related to the diabetes or the meds we are on. I would talk to your doctor. How are your bgs? If you are experiencing higher bgs this could be part of the problem.
 

·
Registered
Joined
·
62 Posts
Welcome, Redbear. I'm pretty new to all this myself. Medication side effects are crazy. Hopefully you can get all this worked out without permanent damage. I had GI issues for about three weeks after I started Metformin, but everything seems okay since then.
 
1 - 11 of 11 Posts
Top